Virginia, 2019Damaging Winds in Virginia, August 7, 2019
August 7, 2019 · NWS LWX · 8 events in 6 counties and zones
An upper level disturbance and remnant mesoscale convective vortex (MCV) crossed the region during the afternoon hours of August 7th. This, combined with moderate amounts of instability, led to the development of scattered showers and thunderstorms across portions of northern and central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and remnant mesoscale convective vortex (MCV) crossed the region during the afternoon hours of August 7th. This, combined with moderate amounts of instability, led to the development of scattered showers and thunderstorms across portions of northern and central Virginia. A couple of these thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 3:01 AM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 7, 3:01 AM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Wed Aug 7 2019
.SYNOPSIS...
A weak cold front along with a stronger upper-level disturbance
will move into the area today. The boundary will stall and
dissipate Thursday while the upper-level disturbance moves
offshore. A stronger cold front will pass through the area
Friday. High pressure will return for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Fog isn't quite as widespread this morning as yesterday with a
little more cloud cover and wind, so not expecting anything to
get too dense. Meanwhile, convection remains robust over the
Ohio Valley ahead of a strong shortwave. Guidance varies on how
it handles these storms, but there could at least be some impact
on our storm chances later today. At a minimum, debris mid/high
level clouds should spread in, especially across western parts
of the CWA. The I-95 corridor may be able to see a good amount
of sun into midday.
Shortwave trough will be crossing the area during peak heating,
bringing an enhancement to the flow with 25-40 kt aloft.
Assuming at least some destabilization, numerous showers and
thunderstorms should develop and progress eastward across the
area during the afternoon and early evening. The amount of
organization/coverage isn't entirely certain, but there will be
increasing chances for severe storms east of the Blue Ridge due
to higher instability and convergence along a lee trough.
Damaging winds will be the primary threat, although there could
be some hail. If storms develop an organized cold pool, there
should be enough movement to preclude a widespread flood
concern. However, there is some chance of training as the
front/trough will be nearly parallel to the upper flow, and a
low could try to develop along it in response to the upper
trough. Should confidence increase in such a solution, a small
Flash Flood Watch would be a consideration in parts of the urban
corridor that have recently received heavy rain. Warm and humid
conditions with highs around 90 will prevail before storms
arrive.
Most of the convection should exit during the evening, but the
upper trough will remain overhead through the night. There is
some indication that elevated instability may persist across
southern Maryland. Have generally shown a drying trend late at
night, but wouldn't totally rule out a stray shower or storm
due to these factors.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The front will dissipate as it slips to the southeast on
Thursday. Westerly flow in its wake will lead to drier (albeit
still warm) air and lower instability east of the Appalachians.
Thus much of the day should be dry. That won't be the case
upstream though, where convection is expected to develop. Some
of this activity could approach the Potomac Highlands and
northern Maryland by evening. A few showers may last through the
night as a cold front approaches from the northwest.
This cold front will cross the area from north to south on
Friday. Westerly flow will tend to limit moisture and
instability, but a few showers and storms will be possible. Warm
conditions will continue. With the front south of the area by
Friday night, dry conditions are expected with lowering
humidity.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An unusually amplified pattern will likely persist through the long
term period.
Dry weather is expected this weekend with deep ridging moving
overhead, suppressing any chances for showers and thunderstorms.
Upper level shortwave energy approaches the region late Sunday night
into Monday as high pressure begins to pull away over New England,
but there likely won't be enough moisture return for more than a few
isolated thunderstorms near the mountains by Monday afternoon.
A stronger shortwave and attendant surface low will approach from
the Ohio Valley and Great Lakes Tuesday into Wednesday, bringing the
next appreciable chance for precipitation.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Fog is more limited this morning, but there could still be some
periods of reduced vsby at MRB and CHO. The main threat later
today will be showers and thunderstorms, which should be
numerous as they cross the area this afternoon and evening. Vsby
could be reduced in heavy rain, and storms could contain strong
wind gusts. Later TAF cycles will try to hone in on the threat.
Storms should diminish this evening, but then fog will become
possible due to low level moisture, especially at the outlying
terminals.
Thursday should largely be dry in between fronts. A stray shower
or thunderstorm is possible Friday as the next front crosses,
but most of the time will be VFR.
Mainly VFR expected this weekend with mainly NW flow.
&&
.MARINE...
Southerly channeling persists on the wider part of the Bay this
morning but should diminish by sunrise. Southerly flow will then
increase again this afternoon and evening, so have issued a SCA
for roughly the same area. The greater threat will be from
thunderstorms which could contain very strong wind gusts.
Lighter winds are expected later tonight through Friday night,
more from a westerly direction. While a stray storm is possible
as a second front crosses Friday, most of the time will be dry.
Sub-SCA winds and dry in NW flow this weekend.
&&
.TIDES/COASTAL FLOODING...
Tides will remain elevated through tonight, though anomalies may
begin to fall some. The lower of the two astronomical tide cycles is
during the day today, so any minor flooding would likely hold off
until tonight (if anomalies are still high enough by then).
Northwest flow should cause water levels to gradually decrease later
this week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 AM EDT early this morning for
DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ532>534-536-537-540>543.
Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
this evening for ANZ532>534-537-540>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Aug 7, 8:29 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
929 AM EDT Wed Aug 7 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
929 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and evening.
Some thunderstorms may be severe, with damaging wind gusts the
primary threat. Locally heavy rain could also cause an isolated
incident of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
929 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely into this evening. Some
thunderstorms may be severe. Damaging wind gusts are the primary
threat.
Locally heavy rain could also cause an isolated incident
of flooding, mainly in the Baltimore-Washington Metropolitan Area
and locations that have recently received heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, especially this afternoon and
evening.
Thunderstorm Wind, Rockingham
- When
- August 7, 8:52 AM EST
- Where
- Rockingham County, 0.51 mi ENE of Bridgewater Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.374, -78.962
A flag pole and tree limbs were blown down across Hickory Lane in Bridgewater.
Thunderstorm Wind, Fauquier
- When
- August 7, 12:48 PM EST
- Where
- Fauquier County, 3.5 mi N of Markham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.950, -77.990
Trees were blown down in the 1600 and 2200 block of Leeds Manor Road.
Thunderstorm Wind, Shenandoah
- When
- August 7, 12:50 PM EST
- Where
- Shenandoah County, Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -78.520
A tree was blown down on Burgess Court.
Thunderstorm Wind, Shenandoah
- When
- August 7, 1:02 PM EST
- Where
- Shenandoah County, 1.75 mi SW of Dilbeck
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.880, -78.390
Dozens of trees were blown down in the vicinity of Fort Valley Road.
Thunderstorm Wind, Warren
- When
- August 7, 1:15 PM EST
- Where
- Warren County, 1.75 mi SW of Bethel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.910, -78.290
Several trees were blown down along VA-619 near the intersection with Panhandle Road.
Thunderstorm Wind, Fauquier
- When
- August 7, 2:00 PM EST
- Where
- Fauquier County, 0.88 mi SE of Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.760, -77.810
A tree was blown down onto a power line near the intersection of US-15 and Blantyre Road.
Thunderstorm Wind, Falls Church (C)
- When
- August 7, 2:56 PM EST
- Where
- Falls Church (C) County, Falls Church
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.880, -77.180
Large tree limbs were blown down blocking the roadway at the intersection of Westmoreland Road and Washington Avenue.
Thunderstorm Wind, Fairfax
- When
- August 7, 3:01 PM EST
- Where
- Fairfax County, 1.38 mi N of Clifton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.800, -77.380
A tree was blown down with wires on Newman Road between Colchester Road and Fairfax Station Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849655, 849650, 849654, 849651, 849652, 849653, 849646, 849647.